Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 154, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2002, 9:40 AM MDT for Hettinger County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 9:40 AM MDT (15:40 UTC)
- Expired
- Aug 21, 2002, 10:45 AM MDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:40 AM MDT | Thunderstorm Wind 52 E | Regent, ND | An old storage shed destroyed . Hailstones nearly dime size piled a few feet deep in ditches. Neary 2 inches of rain fell with the storm. Many crops leveled by wind driven hail and very heavy rain. |
| Aug 21, 9:42 AM MDT | Thunderstorm Wind 60 E | Regent, ND | An abandoned church was badly damaged by the wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -588 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS53 KBIS 211540 SVRBIS NDC041-211645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 938 AM MDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1045 AM MDT * AT 938 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...OR ABOUT 27 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN HETTINGER COUNTY UNTIL 1045 AM MDT HAIL UP TO AN INCH IN DIAMETER SHOULD BE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND STAY AWAY FROM WINDOWS. LAT...LON 4663 10255 4643 10251 4641 10207 4662 10207 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 AM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Aug 21, 2:20 AM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 AM CDT WED AUG 21 2002 FCST PROBLEM TODAY IS PRECIP CHANCES THROUGH FORECAST PERIOD. CLUSTER OF THUNDERSTORMS OVER NERN MONTANA ASSOCIATED WITH A JET MAX AND VORT ENERGY ENCIRCLING THE UPPER LOW OVER NWRN US. THIS JET MAX PROGGED TO MOVE EWD BUT VORT MAX ENERGY SEEMS TO WANT TO LIFT NORTHWARD INTO SASKATCHEWAN. HIGHEST CAPE VALUES AS WELL AS LOWEST LIFTED INDICES ARE OVER ERN MONTANA AND WRN ND TODAY AND TONIGHT. IN GENERAL H500 WEST COAST TROUGH REMAINS OVER THE PACIFIC NORTHWEST THROUGH FRIDAY. SWLY FLOW ALOFT OVER NORTH DAKOTA TODAY BUT RIDGE BUILDS ON THURSDAY AS PACIFIC NORTHWEST LOW BEGINS TO CUT OFF FROM WESTERLIES. THIS WILL LESSEN PRECIP CHANCES OVER ND THURSDAY AND FRIDAY. MEANWHILE SURFACE HIGH OVER SOUTHERN CANADA PUSHES INTO ERN NORTH DAKOTA BY THURSDAY AND CONTINUES UPSLOPE FLOW WITH EASTERLY WINDS KEEPING MOSTLY CLOUDY SKIES OVER THE STATE...AND ALSO STABILIZING THE ATMOSPHERE OVER EASTERN ND. SURFACE HIGH MOVES EASTWARD THURSDAY NIGHT AND SHOULD SEE PARTLY CLOUDY SKIES THURSDAY NIGHT AND FRIDAY. .BIS...NONE VINING
In the hours before
Special weather statement, Aug 21, 3:40 AM MDT, 6 hours before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT WED AUG 21 2002 ...A CHANCE OF THUNDERSTORMS TODAY... LOW PRESSURE FROM SOUTHEASTERN MONTANA TO CENTRAL SOUTH DAKOTA WILL DEVELOP SOUTHWARD INTO THE CENTRAL PLAINS TODAY. UPPER LEVEL ENERGY WILL HELP SET OFF THUNDERSTORMS TODAY ACROSS THE STATE...BUT THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. SKYWARN WEATHER SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY WESTERN AND CENTRAL NORTH DAKOTA. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:46 AM MDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.